A recent study out of Denmark finds frequent and prolonged use of ibuprofen to affect men’s fertility and sex drive.

Researchers out of the University of Copenhagen in Denmark found 600 mg of ibuprofen (three 200mg over the counter tablets) twice a day for 6 weeks could have an anti-androgenic effect, meaning decrease the effect of man’s testosterone.

The “compensated hypogonadism” reported, caused by a depletion of sex hormones, was seen within two weeks of the ibuprofen use. This can result in loss of libido and a decrease in sperm production. Long term sequelae could include hair loss and decrease in muscle mass.

Fortunately, this effect was reversible once medication use ceased.

According to the study of 31 males between the ages of 18 and 35, published in Proceedings of the National Academy of Sciences of the United States of America, the following was reported:

In the men, luteinizing hormone (LH) and ibuprofen plasma levels were positively correlated, and the testosterone/LH ratio decreased. Using adult testis explants exposed or not exposed to ibuprofen, we demonstrate that the endocrine capabilities from testicular Leydig and Sertoli cells, including testosterone production, were suppressed through transcriptional repression. This effect was also observed in a human steroidogenic cell line. Our data demonstrate that ibuprofen alters the endocrine system via selective transcriptional repression in the human testes, thereby inducing compensated hypogonadism.

LH stimulates the testicles to secrete testosterone.  Since LH is a hormone produced by the pituitary, low testosterone levels mean the inhibitory effect of the ibuprofen occurred at the testicular level.

test and lh.jpg

IMAGE ABOVE FROM TASEERLABS.COM

 

Ibuprofen is a medication known as an NSAID (non steroidal anti-inflammatory), used as an analgesic, antipyretic (fever reducer) and anti inflammatory and used for a variety of conditions.  If an athlete suffers a sprain or fracture, for example, he may take 800 mg of ibuprofen three times a day for weeks at a time.

With the rising opioid epidemic and restrictive prescribing rules many states are implementing, many medical providers are switching to NSAIDS for pain control of their patients.

Other risks associated with NSAIDS include GI bleed, renal and liver issues and heart disease.

For more on this study read here.

----

 

 

Daliah Wachs is a guest contributor to GCN news. Doctor Wachs is an MD,  FAAFP and a Board Certified Family Physician.  The Dr. Daliah Show , is nationally syndicated M-F from 11:00 am - 2:00 pm and Saturday from Noon-1:00 pm (all central times) at GCN.

 

 

Published in News & Information

Warning: mysqli_close(): Couldn't fetch mysqli in /home/gcnlive/httpdocs/JW1D/libraries/joomla/database/driver/mysqli.php on line 209